Alert archive / Texas / Hard Freeze Warnings in 2021

Hard Freeze Warning 2, NWS Austin/San Antonio, TX

February 18, 202133 counties in Texas

NWS Austin/San Antonio, TX issued this hard freeze warning at Feb 18, 2021, 2:45 PM CST for 33 counties in Texas. It took effect at Feb 18, 2021, 9:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 2:45 PM CST (20:45 UTC)
In effect from
Feb 18, 2021, 9:00 PM CST
Expired
Feb 19, 2021, 10:00 AM CST
In force
13 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
398 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS74 KEWX 182045
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
245 PM CST Thu Feb 18 2021

TXZ171>173-183>194-202>209-217>225-228-190445-
/O.NEW.KEWX.HZ.W.0002.210219T0300Z-210219T1600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
245 PM CST Thu Feb 18 2021

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 14 expected.

* WHERE...All of south central Texas.

* WHEN...From 9 PM this evening to 10 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
090 
WWUS74 KEWX 190310
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
910 PM CST Thu Feb 18 2021

TXZ171>173-183>194-202>209-217>225-228-191600-
/O.CON.KEWX.HZ.W.0002.000000T0000Z-210219T1600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
910 PM CST Thu Feb 18 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 14 expected.

* WHERE...All of south central Texas.

* WHEN...From 9 PM this evening to 10 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
790 
WWUS74 KEWX 191558
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
958 AM CST Fri Feb 19 2021

TXZ171>173-183>194-202>209-217>225-228-191700-
/O.EXP.KEWX.HZ.W.0002.000000T0000Z-210219T1600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
958 AM CST Fri Feb 19 2021

...HARD FREEZE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

Most places have warmed to near or above 30 degrees and we will
let the Hard Freeze Warning expire at 10 am. Some spots in the
north and west will be in 20s for another hour or two, all of the
area should be above freezing by noon.

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this hard freeze warning went out at Feb 18, 2:34 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 18, 2:34 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
234 PM CST Thu Feb 18 2021

.SHORT TERM (Tonight through Friday Night)...
An upper level shortwave trough continues to move across Texas this
afternoon producing snow across much of South Central Texas. The
trough axis will be east of our CWA by the start of this period and
precipitation will have moved off to the east. In the wake of this
trough colder air will move in. Northerly winds will bring drier,
colder air. Skies will clear overnight. This will allow for bitterly
cold temperatures tonight. Lows across our CWA will be mostly in the
teens with some lower 20s across the south. We have issued a Hard
Freeze Warning for tonight and Friday morning. These cold
temperatures will also be a problem for travel as any water on roads
is likely to freeze and any ice will remain there. Stay home if you
can. High pressure will build over Texas Friday bringing dry
weather. Skies will be mostly sunny and temperatures will climb
above freezing. High temperatures will be mainly in the 40s except
for the extreme northeasterly part of the CWA where they will still
be in the upper 30s. This should lead to good melting during the
day. Friday night will continue to be dry and mainly clear. Winds
will be lighter allowing for good radiational cooling. Low
temperatures will be warmer than tonight, but still very cold
ranging from the upper teens to near 30. We may need another Hard
Freeze Warning, but will let future forecasts cover it.

&&

.LONG TERM (Saturday through Thursday)...

Rather steady warming trend will be underway through the weekend and
into next week after our historical week of extremely cold air and
winter weather. The only slight deviation from that trend will occur
late Sunday into Monday as an upper level trough quickly progresses
eastward to our north, which brings a cold front across the area
after midday Sunday. A small chance for rain showers could clip our
eastern and southern counties as the front pushes through but have
elected to cap POPS at 10% for now. Biggest impact and concern with
the long term period is another very cold night from Friday night
into Saturday morning, especially for locations that are along and
east of I-35 due to very efficient radiational cooling from clear
skies and very light winds. Following the cold front passage that
occurs Sunday, the Hill Country is expected to see some freezing
temperatures from Sunday night into Monday morning. This hopefully
is the last of the freezing temperatures for a while (at least this
forecast period) across the region. The next mid-level trough and
slight opportunity for rain arrives soon after the end of this
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              17  40  21  51  39 /   0   0   0   0   0
Austin Bergstrom Intl Airport  16  40  17  52  38 /   0   0   0   0   0
New Braunfels Muni Airport     19  45  22  57  42 /  10   0   0   0   0
Burnet Muni Airport            15  42  22  52  40 /   0   0   0   0   0
Del Rio Intl Airport           19  44  25  54  38 /  -    0   0   0   0
Georgetown Muni Airport        14  38  19  49  37 /   0   0   0   0   0
Hondo Muni Airport             16  45  22  57  38 /  20   0   0   0   0
San Marcos Muni Airport        16  42  18  54  39 /  -    0   0   0   0
La Grange - Fayette Regional   18  39  19  54  42 /  -    0   0   0   0
San Antonio Intl Airport       20  44  24  55  43 /  20   0   0   0   0
Stinson Muni Airport           19  44  23  56  42 /  30   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning from 9 PM this evening to 10 AM CST Friday for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

Winter Weather Advisory until 6 PM CST this evening for Bastrop-
Burnet-Caldwell-De Witt-Fayette-Gonzales-Hays-Karnes-Lavaca-Lee-
Llano-Travis-Williamson.

Winter Storm Warning until 6 PM CST this evening for Atascosa-
Bandera-Bexar-Blanco-Comal-Dimmit-Edwards-Frio-Gillespie-Guadalupe-
Kendall-Kerr-Kinney-Maverick-Medina-Real-Uvalde-Val Verde-Wilson-
Zavala.

&&

Short-Term/Aviation...05
Long-Term...Brady
Coordinator/Decision Support...Treadway/White
Social Media/LSRs...Morris/Yura
Hazardous weather outlook, Feb 18, 4:23 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
423 AM CST Thu Feb 18 2021

TXZ171>173-183>194-202>209-217>225-228-191030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
423 AM CST Thu Feb 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Winter Storm Warning is in effect today for the Rio Grande
Plains, southern Edwards Plateau, Hill Country, and San Antonio
metro area. Snow accumulations of 3 to 6 inches, locally up to 8
inches, will be possible across portions of the Rio Grande Plains,
southern Edwards Plateau, and western Hill Country, mainly west
of I-10 and along and north of U.S. 90. Elsewhere, 1 to 3 inches
of snow are possible across the warning area. Additional ice
accumulations of a light glaze to a few hundredths of an inch are
possible. Travel could be very difficult.

Elsewhere, a Winter Weather Advisory is in effect today. Snow
accumulations of a light dusting to up to 1 inch and ice
accumulations of a light glaze are possible across the advisory
area. Travel could be hazardous in some spots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to submit ice and snow accumulations and
reports of ice and snow related damages to the National Weather
Service.

In the hours before

Local storm report, Feb 18, 1:42 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     SNOW             2 E UVALDE              29.21N 99.75W
02/18/2021  E3.5 INCH        UVALDE             TX   EMERGENCY MNGR

&&

PAY
Local storm report, Feb 18, 1:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
144 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     SNOW             CONVERSE                29.51N 98.31W
02/18/2021  M2.0 INCH        BEXAR              TX   PUBLIC

            STORM TOTAL SNOW SO FAR. LOCATION IS
            APPROXIMATE, VIA TWITTER.

&&

MM
Local storm report, Feb 18, 1:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     SNOW             3 SSE LAKE VIEW         29.41N 100.93W
02/18/2021  M9.7 INCH        VAL VERDE          TX   CO-OP OBSERVER

            SNOW IS STILL FALLING SO THIS TOTAL WILL
            LIKELY GROW. IT IS ALREADY AN OFFICIAL ALL
            TIME DAILY RECORD SNOWFALL FOR DEL RIO.

&&

AAT
Local storm report, Feb 18, 1:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
149 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     SNOW             1 W BALCONES HEIGHTS    29.49N 98.57W
02/18/2021  M2.0 INCH        BEXAR              TX   BROADCAST MEDIA

            NEWS 4 WOAI REPORTS 2.0 INCHES STORM TOTAL
            SNOWFALL SO FAR. VIA NWSCHAT.

&&

MM
Local storm report, Feb 18, 2:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     SNOW             3 SSW KYLE              29.95N 97.89W
02/18/2021  M1.5 INCH        HAYS               TX   NWS EMPLOYEE

            1.5 INCHES STORM TOTAL SO FAR NORTH OF SAN
            MARCOS.

&&

MM
Local storm report, Feb 18, 2:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
232 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     SNOW             BOERNE                  29.79N 98.73W
02/18/2021  E3.5 INCH        KENDALL            TX   EMERGENCY MNGR

            3 TO 4 INCHES OF SNOW.

&&

PAY

Nearby

Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.